Tetracycline is an antibiotic used for both its antibacterial as well as its anti-inflammatory properties.
For conditions such as acne and rosacea, it is not uncommon for this medication to be used continuously for many months.
Tetracycline works most effectively when it is taken every day as prescribed. Everyone misses a dose occasionally, but missing many doses or starting and stopping the medication will reduce its efficacy.
Tetracycline absorption is reduced by ions with two positive charges: e.g., calcium, iron, magnesium. Thus it is best to avoid milk, antacids or laxatives within 2 hours of taking tetracycline. The best absorption is on an empty stomach, taking the medicine with a full glass of water, but some people get stomach upset unless they take it with a little bit of food. Try to be consistent, but adjust your regimen to what is comfortable and practical for you.
Do not take Tetracycline before going to bed. While you are lying down the pill can reflux back up into the esophagus, where it can irritate or even ulcerate the lining of the esophagus. Take Tetracycline at least 1 hour before going to bed.
All antibiotics may rarely interfere with the efficacy of birth control pills. You should use a second form of contraception to reduce the chance of an unintended pregnancy.
Tetracycline should not be taken if you are pregnant or planning to get pregnant. It can affect the bones and teeth of a developing fetus. Tetracycline should also not be taken if you are breastfeeding.
Do not take Tetracycline after it has expired. Expired Tetracycline can damage the kidneys.
What about side effects?
Tetracycline is usually well tolerated but, just like any medication, side effects are possible. Possible side effects include rash, stomach upset, headaches, and rarely liver and blood problems.
Tetracycline may make your skin more sensitive to the sun and more likely to sunburn, so avoid prolonged exposure to the sun and avoid tanning beds. Use a broad spectrum (UVA/UVB) sunscreen if you are going to be in the sun.
In women, all antibiotics may increase the risk for vaginal yeast infections. You may want to consider increasing your intake of yogurt or lactobacillus to reduce this risk.
There are concerns that chronic use of Tetracycline (and other antibiotics) may increase the risk of inflammatory bowel disease. This is a contested notion, and may be years before conclusive evidence one way or the other.
You should stop taking Tetracycline and call the office if you any of the following occur: a sudden severe rash, severe or daily headaches, vomiting, severe abdominal pain, visual changes, unusual bleeding or bruising or jaundice (yellowing of eyes and skin).